Inhibition of Fas receptor (CD95)-induced hepatic caspase activation and apoptosis by acetaminophen in mice
Toxicology and Applied Pharmacology
Acetaminophen hepatotoxicity; Anti-Fas antibody Jo-2; Apoptosis; Caspase inhibitor Z-VAD; Caspases; CD95; DNA fragmentation; Fas receptor; Liver cell necrosis
The mechanism of liver cell injury induced by an overdose of the analgesic acetaminophen (AAP) remains controversial. Recently, it was hypothesized that a significant number of hepatocytes die by apoptosis. Since caspases have been implicated as critical signal and effector proteases in apoptosis, we investigated their potential role in the pathophysiology of AAP-induced liver injury. Male C3Heb/FeJ mice were fasted overnight and then treated with 500 mg/kg AAP. Liver injury became apparent at 4 h and was more severe at 6 h (plasma ALT activities: 4110 ± 320 U/liter; centrilobular necrosis). DNA fragmentation increased parallel to the increase of plasma ALT values. At 6 h there was a 420% increase of DNA fragmentation and a 74-fold increase of terminal deoxy-nucleotidyl transferase-mediated dUTP nick-end labeling (TUNEL)-positive cells located predominantly around central veins. However, the activity of the proapoptotic caspase-3 was not increased at any time after AAP. In contrast, injection of the anti-Fas antibody Jo-2 (positive control) caused a 28-fold increase of caspase-3 activity and severe DNA fragmentation before significant ALT release. Treatment with the caspase inhibitor ZVAD-CHF2 had no effect on AAP toxicity but completely prevented Jo-mediated apoptosis. In contrast, Jo-induced caspase activation and apoptosis could be inhibited by AAP treatment in a time- and dose-dependent manner. We conclude that AAP-induced DNA fragmentation does not involve caspases, suggesting a direct activation of endonucleases through elevated Ca2+ levels. In addition, electrophilic metabolites of AAP may inactivate caspases or their activation pathway. This indicates that AAP metabolism has the potential to inhibit signal transduction mechanisms of receptor-mediated apoptosis.
Lawson, J., Fisher, M., Simmons, C., Farhood, A., & Jaeschke, H. (1999). Inhibition of Fas receptor (CD95)-induced hepatic caspase activation and apoptosis by acetaminophen in mice. Toxicology and Applied Pharmacology, 156 (3). http://dx.doi.org/10.1006/taap.1999.8635